California, 2015Flash Flood in California, March 1, 2015
March 1, 2015 · NWS LOX · 1 event in 1 county or zone
A cold upper level low pressure system drifted southward across the area, bringing widespread thunderstorm activity to Southwestern California. The thunderstorms generated heavy rainfall which resulted in mud and debris flows across the Pacific Coast Highway.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold upper level low pressure system drifted southward across the area, bringing widespread thunderstorm activity to Southwestern California. The thunderstorms generated heavy rainfall which resulted in mud and debris flows across the Pacific Coast Highway. Additionally, there were many reports of small hail (pea size) across the area in association with the thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 1, 3:50 AM PST, 41 minutes earlier.
Area forecast discussion, Mar 1, 3:50 AM PST, 41 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
350 AM PST SUN MAR 1 2015
.SYNOPSIS...
A COLD UPPER LOW WILL SLOWLY MOVE OVER SOUTHERN CALIFORNIA BRINGING
PERIODS OF SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS. SNOW WILL
FALL AS LOW AS 4000 FEET. THIS LOW WILL PERSIST OVER THE AREA
THROUGH EARLY MONDAY BEFORE EXITING. A WEAKER STORM SYSTEM WILL
FOLLOW ON ITS HEELS LATER MONDAY ALLOWING FOR LINGERING SHOWERS INTO
EARLY TUESDAY. DRY AND WARMER WEATHER IS EXPECTED LATE TUESDAY
THROUGH FRIDAY.
&&
.SHORT TERM (TODAY-TUE)...
THE UPPER LOW IS CURRENTLY OVER POINT CONCEPTION. IT IS SWINGING A
NICE VORT LOBE THROUGH THE AREA FROM SANTA BARBARA TO LOS ANGELES.
THIS VORT LOBE IS SPAWNING HEAVY SHOWERS AND SOME THUNDERSTORMS. A
FEW HEAVY SHOWERS ARE NOW OVER THE SPRINGS FIRE AND A FLASH FLOOD
WARNING WAS ISSUED DUE TO THE HEAVY RAINFALL. THE UPPER LOW WILL
MOVE VERY SLOWLY TO THE ESE AND WILL NOT EXIT THE AREA UNTIL MONDAY
MORNING. THIS UPPER LOW WILL SPIN LOBES OF PVA AND NVA OVER THE AREA
THROUGH MONDAY MORNING. THIS WILL MAKE FOR A VERY VARIABLE FORECAST
AT TIMES OF PVA THERE WILL BE PLENTY OF CLOUDS AND SHOWERS BUT WHEN
THE NVA IS MOVING THROUGH THERE WILL NO RAIN AND BREAKS IN THE
CLOUDS. MOST OF THE ACTION WILL BE SOUTH OF POINT CONCEPTION BUT SLO
AND SBA COUNTY WILL STILL SEE SOME BANDS OF SHOWERS MOVING THROUGH
AT TIMES. THE 500 MB TEMPS AT THE CORE OF THE UPPER LOW ARE ABOUT
-28 DEGREES C WHICH IS COOL ENOUGH TO DESTABILIZE THINGS ENOUGH TO
ALLOW FOR A SLIGHT CHC OF THUNDERSTORMS. ANY THUNDERSTORM THAT DOES
FORM COULD PRODUCE SOME SMALL HAIL.
THE COLD AIR WILL ALSO LOWER SNOW LEVELS TO 4000 FEET AND LOCALLY
DOWN TO 3500 FEET.
RAIN AND SNOWFALL AMOUNTS WITH THIS FIRST SYSTEM WILL BE HIGHLY
VARIABLE DUE TO THE SHOWERY NATURE. AN AREAL AVERAGE OF 0.10-0.25"
CAN BE EXPECTED FOR THE COASTAL AND VALLEY AREAS THROUGH MONDAY
MORNING. THERE WILL BE LOCALLY HEAVIER AMOUNTS UP TO AN INCH UNDER
HEAVIER SHOWERS OR THUNDERSTORMS. IN THE MOUNTAINS 0.50-1.00" OF
LIQUID EQUIVALENT IS LIKELY OVER MANY AREAS. THIS WILL LIKELY
TRANSLATE TO 8-12" OF SNOW IS ABOVE 6500 FEET...WITH 2-4" POSSIBLE
BETWEEN 4000 AND 5000 FEET.
HOT ON THE HEALS OF THE CURRENT STORM A SECONDARY SYSTEM WILL MOVE
INTO THE AREA. THIS STORM IS NOW FORECAST TO TAKE MORE WESTERLY
TRACK OVER THE PACIFIC AND FURTHER AWAY FROM LAND. THIS WILL REDUCE
THE AMOUNT OF RAINFALL OVER THE LAND. THIS SYSTEM NOW LOOKS LIKE IT
WILL NOT PRODUCE MUCH RAINFALL FOR THE AREA. LIKE TODAYS SYSTEM THE
RAINFALL WILL BE SHOWERY AND RAINFALL WILL VARY CONSIDERABLY FORM
LOCATION TO LOCATION.
THE SECOND SYSTEM WILL SCOOT OUT FAIRLY QUICKLY MONDAY AND NIGHT AND
SKIES WILL CLEAR FOR TUESDAY.
MAX TEMPS WILL BE 4 TO 8 DEGREES BELOW NORMAL TODAY AND MONDAY WITH
ABOUT 3 DEGREES OF WARMING ON TUESDAY.
.LONG TERM (WED-SAT)...
HIGH PRESSURE WILL SET UP WEDNESDAY ALONG WITH WEAK OFFSHORE FLOW.
THIS WILL KICK OFF A ROUND OF DRY WEATHER WITH CLEAR SKIES AND A
WARMING TREND. MAX TEMPS WILL REACH NORMALS WEDNESDAY AND THEN WILL
BE ABOVE NORMAL FOR THE REST OF THE PERIOD. RIGHT NOW FRIDAY LOOKS
LIKE IT WILL BE THE WARMEST DAY WITH PLENTY OF UPPER 70S AND A
SMATTERING OF LOWER 80S FORECAST.
&&
.AVIATION...
01/1115Z
AT 1100Z...THERE WAS NO MARINE INVERSION AT KLAX.
OVERALL...LOW CONFIDENCE IN 12Z TAF PACKAGE. UNSTABLE AIR MASS WILL
CONTINUE TO GENERATE SCATTERED SHOWERS AND EVEN THE POSSIBILITY OF
AN ISOLATED THUNDERSTORM JUST ABOUT AT ANY TAF SITE THROUGH THIS
EVENING. IN TERMS OF CIG/VSBY RESTRICTIONS...CONDS WILL LIKELY VARY
BETWEEN VFR AND MVFR...WITH A GOOD CHANCE OF MVFR CIGS BEING
PREDOMINATE THIS AFTERNOON/EVENING.
KLAX...LOW CONFIDENCE IN 12Z TAF. CONFIDENCE IN TIMING OF ANY MVFR
CIGS THRU THE PERIOD IS LOW. THERE IS A SLIGHT CHANCE OF TSTMS
THROUGH THIS EVENING.
KBUR...LOW CONFIDENCE IN 12Z TAF. CONFIDENCE IN TIMING OF ANY MVFR
CIGS THRU THE PERIOD IS LOW. THERE IS A SLIGHT CHANCE OF TSTMS
THROUGH THIS EVENING.
&&
.MARINE...01/200 AM...
HIGH CONFIDENCE IN WINDS REMAINING BELOW SMALL CRAFT ADVISORY LEVELS
THROUGH MONDAY NIGHT. ON TUESDAY...THERE IS A CHANCE OF NORTHWEST
WINDS INCREASING TO SMALL CRAFT ADVISORY LEVELS ACROSS THE OUTER
WATERS.
MAIN ISSUE IN THE SHORT TERM WILL BE THE CONTINUED THREAT OF
THUNDERSTORMS THROUGH MONDAY EVENING. WITH ANY THUNDERSTORMS THAT
DEVELOP...THERE WILL BE THE POTENTIAL FOR BRIEF GUSTY WINDS...SMALL
HAIL AND EVEN A WATERSPOUT.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
&&
PUBLIC...RORKE
AVIATION/MARINE...RAT
SYNOPSIS...CK
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 28, 6:00 AM PST, 22 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT FEB 28 2015
CAZ034>041-044>046-051>054-059-087-088-547-548-011400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SAT FEB 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT
SHOWERS WILL INCREASE ACROSS THE REGION TODAY. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS IN NORTHERN SECTIONS THIS AFTERNOON AND IN
ALL AREAS TONIGHT. SOME THUNDERSTORM COULD PRODUCE SMALL HAIL AND
HEAVY DOWNPOURS.
SNOW LEVELS ARE EXPECTED TO LOWER TO AROUND 5000 FEET BY LATE
AFTERNOON...AND TO BETWEEN 3500 AND 4000 FT LATE TONIGHT. SNOW COULD
AFFECT TRAVEL ON PORTIONS OF INTERSTATE 5...HIGHWAY 2 AND HIGHWAY 33
LATE TONIGHT.
THERE IS A HIGH RISK OF RIP CURRENTS ON ALL AREA BEACHES TODAY AND
TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE COASTAL WATERS LATER
TODAY AND TONIGHT. ANY THUNDERSTORM THAT FORMS MAY PRODUCE LOCALLY
GUSTY WINDS AND ROUGH SEAS...CLOUD TO WATER LIGHTNING...HEAVY
RAINFALL WITH REDUCED VISIBILITY...AND ISOLATED WATERSPOUTS.
* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
SHOWERS WILL CONTINUE SUNDAY AND SUNDAY NIGHT...THEN TAPER OFF OR
END LATE SUNDAY NIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
SUNDAY INTO EARLY SUNDAY NIGHT. SOME THUNDERSTORM COULD
PRODUCE SMALL HAIL AND HEAVY DOWNPOURS.
SNOW LEVELS WILL BE BETWEEN 3500 AND 4000 FT SUNDAY AND SUNDAY
NIGHT. SNOW COULD AFFECT TRAVEL ON PORTIONS OF INTERSTATE
5...HIGHWAY 2 AND HIGHWAY 33.
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE COASTAL WATERS
SUNDAY AND EARLY SUNDAY NIGHT. ANY THUNDERSTORM THAT FORMS MAY
PRODUCE LOCALLY GUSTY WINDS AND ROUGH SEAS...CLOUD TO WATER
LIGHTNING...HEAVY RAINFALL WITH REDUCED VISIBILITY...AND ISOLATED
WATERSPOUTS.
A FAST MOVING STORM SYSTEM MAY BRING SHOWERS...ISOLATED
THUNDERSTORMS AND MOUNTAIN SNOW TO THE REGION MONDAY AFTERNOON
THROUGH MONDAY NIGHT.
* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Ventura
- When
- March 1, 4:31 AM PST to 5:15 AM PST
- Where
- Ventura County, 2.08 mi E of (Ntd)nas Point Mugu to 2.25 mi E of (Ntd)nas Point Mugu
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 34.117, -119.084
A strong thunderstorm produced heavy rain over the southern part of the Springs Fire burn scar. This heavy rain generated some flash flooding and mud flows across the Pacific Coast Highway between Las Posas Road and Deer Path Road. Both sides of the Pacific Coast Highway were closed due to the mudslide.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Kentucky, March 1 to 19, 20152 deaths · 68 events
- Winter Storm in Utah, March 1 to 3, 201515 injured · 11 events
- Winter Storm and Winter Weather in Delaware, March 1, 201513 injured · 4 events
- Winter Storm and Winter Weather in New Jersey, March 1, 20158 injured · 21 events
- Drought in Texas, March 1 to 31, 2015$55,000 · 24 events
- Winter Weather in Virginia, March 1, 201532 events
- Drought in Oklahoma, March 1 to 31, 201529 events
- Heavy Snow in Indiana, March 1, 201525 events
- Winter Weather in Virginia, March 1, 201524 events
- Winter Storm and Winter Weather in Ohio, March 1, 201521 events
- Blizzard and Winter Storm in Colorado, March 1 to 4, 201519 events
- Drought in Texas, March 1 to 31, 201518 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554055.